Research‎ > ‎

General Equilibrium Models of Taxation and Government Policies

GET1. "Equilibrium in Competitive, Infinite Dimensional Settings," 1992, in Advances in Economic Theory: Sixth World Congress of the Econometric Society , Vol. II, J. J. Laffont, Ed., Cambridge University Press, Cambridge.
GET2. "On the Optimal Taxation of Capital Income," joint with R. E. Manuelli and Peter E. Rossi, Journal of Economic Theory , Vol. 73, No.1, 1997, 93-117.
GET3. "Notes on the Existence of Equilibrium in Infinite Horizon Models with Taxes and Government Spending," 1999, joint with R. E. Manuelli. Click Here to Download a Copy of this paper.
GET4. "Optimal Spending and Taxation of Human Capital," 1999, with R. E. Manuelli. Click Here to Download a Copy of this paper.

These papers deal with the properties of tax distorted equilibria in infinite horizon (i.e., growth) models. In GET3, we provide a general result on the existence of equilibrium in these settings. GET1 is a survey paper dealing with the general question of the existence of equilibrium in this class of models. In GET2, we study the properties of optimal taxation in the sense of Ramsey in these models. We extend the Chamley-Judd result and show that in 'typical' models, all taxes are zero in the limit. This shows that the essence of Ramsey taxation in these models is intertemporal differentiation of income sources, not interfactor discrimination. Further, we give several examples in which the Chamley-Judd result fails to hold under reasonable specifications.